MAUDE Adverse Event Report: COOK INC SOFT-TRANS EMBRYO TRANSFER CATHETER; MQF CATHETER, ASSISTED REPRODUCTION

COOK INC SOFT-TRANS EMBRYO TRANSFER CATHETER; MQF CATHETER, ASSISTED REPRODUCTION
Catalog Number K-SOFT-5000-MO
Medical Device Problem Codes Device Operates Differently Than Expected (2913); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The cook representative visited the user facility to perform testing of unused soft-trans embryo transfer catheters in stock at the facility in an effort to find a catheter that flushes out yellow media fluid.After testing over 50 unused catheters, one catheter was finally found that the media was flushed through the catheter and came out yellow.This sample and the other devices used during the test were packaged together to return to the manufacturer for further analysis.There was no patient involvement during this testing.The issue of media fluid flushing out "yellow" was previously reported by this facility.However, samples were not provided for analysis.The two previous reports can be found in mfr.Report numbers 1820334-2017-02298 and 1820334-2017-02304.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: there were 87 unopened devices and 48 opened devices and a new bottle of vitrolife givf-plus were returned for investigation.The investigation consists of visual and functional testing of the returned product.A review of complaint history, the device history record, and specifications has been performed.The 48 devices that were returned opened were evaluated.Only the transfer catheters were kept for investigation.A visual examination noted media inside the returned transfer catheters.One device was noted to have a brown particle embedded in the material.A visual examination noted no discoloration on the cannulas.All of the cannulas were shiny.In a controlled environment - in the "hood" - 71 were flushed with 1 ml of provided media into sterile container.Only one syringe used and controlled.The syringe flushed with provided media.The results, 69 flushes were clear in appearance, test sample #2 and #43 were found to flush with a ¿yellow tint¿.It was noted prior to flush, that the cannulas device #2 and #43 had discoloration visible.The two with yellow tint (#2 and #43) were sent to an independent lab for testing.Soon after this testing was performed, a notification was received from the supplier that while performing regular lot release testing on lot ns8131965, a similar yellow contamination was noticed, and the mea subsequently failed.An investigation into the materials used at cook inc, and the manufacturing processes performed on the transfer catheter, did not reveal any likely contaminants.16 unopened devices were sent to outside lab for mea testing.Fourier transform infrared spectroscopy (ftir) analysis of the contamination found on the unused devices show a match to an electrolyte used in the cannula preparation process.A review of the device history record revealed 3 non-conformances to be associated with the complaint device lot number.Three (3) with foreign matter, embedded in packaging material.One issue of markings, coverage insufficient and one item with seal, package, incomplete.Appropriate personal were notified as the complaint is related to the failure mode of the reported issue.A review of complaint history for the complaint lot number 7939954 revealed one additional complaint for the same failure mode.(b)(4) (mdr # 1820334-2017-02298) was reported in august 2017.An evaluation of the component lots present in both final device lots showed several likely cpt lots that could be the source of the contamination, as well as a number of needletech cannula lots (the cpt supplier of the cannula).Testing of products still on hand narrowed down the likely source to a single needletech lot.Ftir analysis of the contamination showed that the primary components of the contamination were sodium nitrate and nitrite.An investigation into needletech's process steps showed the presence of an electrolyte used in the cutting process, that further testing showed was a match to the contamination found.Several visual inspections are present in the manufacture of the transfer catheter however, testing shows that the electrolyte during production is a faint white substance.Exposure to eto sterilization turns it into the yellow, viscous substance seen in sterilized devices.Inspection of devices on the floor and subsequent sterilization and flushing confirmed that determining contaminated products via visual inspection is very difficult or impossible.The cleaning process used by needletech post exposure to the electrolyte is validated, but it is currently unknown what failed; allowing the electrolyte to remain on the product.Cook is currently investigating the root cause of this failure, as well as determining the proper corrections.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
SOFT-TRANS EMBRYO TRANSFER CATHETER
Common Device Name
MQF CATHETER, ASSISTED REPRODUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6811082
Report Number1820334-2017-02680
Device Sequence Number13695494
Product Code MQF
UDI-Device Identifier00827002266698
UDI-Public(01)00827002266698(17)200524(10)7939954
Combination Product (Y/N)N
PMA/510(K) Number
K983594
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberK-SOFT-5000-MO
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/15/2017
Supplement Date Received by Manufacturer02/21/2018
Initial Report FDA Received Date08/22/2017
Supplement Report FDA Received Date03/23/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VITROLIFE G-IVF PLUS, BRAUN INJEKT-F 1ML SYRINGE